According to a new case report patients receiving radioactive isotopes should be warned that they may trigger radiation alarms for several weeks after the treatment has been completed.
They may in fact be sufficiently radioactive to set off radiation detectors at airports.
Dr. Kalyan Kumar Gangopadhyay and colleagues from City Hospital in Birmingham says patients need to be aware this may happen and those receiving radioactive isotopes should be warned that they may falsely trigger radiation alarms.
It appears a 46-year-old man with an overactive thyroid problem was treated with radioactive iodine to reduce thyroid activity. He was given a card by the hospital outlining the precautions to be taken following his treatment but no mention was made on the card of the possibility of setting off radiation detectors. Six weeks after receiving radioiodine therapy the man made a trip to the U.S. where he activated security alarms at the airport in Orlando, Florida, and was detained, strip-searched and sniffer dogs were called to investigate. He was eventually released, following a prolonged interrogation, when he produced the card given to him by the hospital.
Dr. Gangopadhyay says in the report that depending on the type of radioisotope used, patients may be capable of triggering a radiation alarm for up to 95 days and he is concerned about the lack of awareness about such potential problems.
An increasing numbers of diagnostic and therapeutic procedures, including some lung, heart and bone scans, use radioactive particles and in the the current political climate, airport authorities are keen to detect any radioactive material being carried by passengers, and have installed sensitive alarms.
The researchers say when they searched medical literature they found four similar cases and suggest the use in future of more sensitive radiation detectors at airports worldwide, means it is highly likely that alarms caused by radioisotope-treated patients will increase.
City Hospital, Birmingham as a result have now begun issuing all patients with a radionuclide card explaining the risk of persisting radioactivity following such treatment and the problems this might cause, including the risk of radiation alarms being triggered.
The report is published in the British Medical Journal, August 5, 2006.